Prolonged Depo-Provera use compromises bone density

Prolonged Depo-Provera use compromises bone density

October 2004   Women's Health Update 

The USA Food & Drug Administration (FDA) has issued a Black Box warning about long-term use of the long-acting, injectable contraceptive drug, Depo-Provera ' stating recent research suggests prolonged use of the drug may result in the loss of bone densityThe warning goes on to state that the loss of bone density is greater the longer the drug is administered, and it may not be completely reversible after discontinuation of the drug. Therefore women should only use Depo-Provera Contraceptive Injection as a long-term birth control method (ie longer than two years) if other birth control methods are inadequate.
Black Box warnings are designed to highlight special problems, particularly those that are serious, and to give health care professionals a clear understanding of a potential medical complication associated with a drug.
Depo-Provera was invented in the late 1950s and was offered to women in 1965. In New Zealand, Depo-Provera has been commercially available since 1968. It was approved for use in this country at a time when approval processes for new drugs were virtually non-existent. By the mid-1970s, Depo-Provera was being used by about 20,000 New Zealand women annually, and it is now estimated that at least 10,000 women are using Depo-Provera in this country.
The drug has ' over the years ' been the subject of numerous public concerns from womens health groups both in New Zealand and internationally over the adverse side effects. Women report anaphylactic shock, severe and prolonged menstrual bleeding, or the reverse ' lack of menstrual bleeding, sudden partial loss of vision, unexpected dizziness or fatigue, sudden signs of allergy - among other symptoms when using the drug.
Objections were also made about the practice of giving Depo-Provera to women without their informed consent, and sometimes even their knowledge. Because of its method of administration (injection whose effects last three months), the most disadvantaged women were thought to be particularly vulnerable to Depo-Provera abuse. The contraceptive injection was initially predominantly used in Third World countries with large non-European populations. During the 1980s in New Zealand there were regular reports that obstetric hospitals with a largely non-Pakeha population administered Depo-Provera injections to women before discharging them, and to women being discharged from or on leave from prisons and girls' homes. There were also occasional reports of Depo-Provera being a condition for women obtaining an abortion.1
A further area of concern in New Zealand in the 1980s was the higher use of Depo-Provera among Maori and Pacific Island women than in the Pakeha population.
In the NZ Contraception & Health Study 1986, 60% of Depo-Provera users enrolled in the study were Maori and 66% were Pacific Island women.2 A study of contraceptive use in Hamilton in 1983 had previously shown striking variations between races. Only 6% of single Pakeha women were using Depo-Provera, compared to 31% of Maori women.3
At the same time, womens health groups also highlighted potential future risks to womens health such as increased risk of breast, uterine and cervical cancers, and the potential for osteoporosis to develop in Depo-Provera users.
Womens health activist Sandra Coney raised her concern about the potential loss of bone density in young women using Depo-Provera as long ago as November 1990 in an article in the NZ Listener which described a small study undertaken in New Zealand4. This study showed that women using Depo-Provera for longer than five years had lost substantial amounts of bone density in the spine and hip, possibly increasing their risk of developing osteoporosis or thinning of the bones by about 50%. Loss of oestrogen caused the bones to lose density just as occurs in post-menopausal women. The study showed then that mean bone density in the spine was 7.6% lower in DMPA users than in other women and 6.5% lower in the hip.
To the uninitiated this does not sound a lot, but when the women are compared for bone loss with the post-menopausal women, the significance becomes clearer, Sandra said. In the group of normal post-menopausal women, bone density was reduced by 16% in the spine and 10% in the hip. So, although the Depo-Provera users had not lost as much bone density as the post-menopausal women, the amounts were nevertheless significant by comparison. Of further concern was the suggestion that the loss of bone density occurred early in Depo-Provera use.5
Fourteen years on, it has become apparent to both the pharmaceutical company Pfizer which makes the drug and to the FDA that these early concerns were well founded. The Black Box warning has come as a result of the drug manu-
facturer's and FDA's analysis of data that clarified the drug's long-term effects on bone density. Pfizer has alerted NZ
Ministry of Health's Medsafe to the danger, and is awaiting approval for proposed changes to the datasheet (information about the drug). When Medsafe finalises the approved wording, this will appear on its website. At the same time, Medsafe will consider whether it is necessary for Pfizer to send a letter to doctors and prescribers warning of the bone density loss danger. One wonders how much of this information will reach the more than 10,000 New Zealand women currently using the drug.

References
1 Compulsory contraceptive jab reported Dominion 24.2.84 p4, and No-choice
contraceptive hit Evening Post 27.2.1984
2 New Zealand Contraception and Health Study Group, New Zealand contraception and health study: design and preliminary report. NZ Med J 1986: 99: 283-86
3 Gilmore, L and Madarasz J. 1983. Women's Involvement in Primary Health Care. A report on the Women's Health Network National Conference. NZ Womens Health Network, Tauranga.
4 Cundy T, Evans M, Wattie D, Roberts H, Ames R, and Reid I. Reduced bone density in women using Depo Medroxprogesterone Acetate (DMPA) for contraception. Proceedings of the 5th Sydney Bone Symposium 1990. NB Depo-Provera is the trade name for DMPA.
5 Women at Risk. The dangers of Depo-Provera by Sandra Coney. 12.11.1990 NZ Listener & TV Times

Previous page: Osteoporosis